Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2002, 4:31 AM CST for Sabine County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 4:31 AM CST (10:31 UTC)
- Expired
- Mar 31, 2002, 5:30 AM CST
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Sabine County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:00 AM CST | Hail 0.88 | Hemphill, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
811
WUUS54 KSHV 311031
SVRSHV
TXC403-311130-
/NEW.KSHV.SV.W.0085.311027-311130/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 AM CST SUN MAR 31 2002
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SABINE COUNTY IN EASTERN TEXAS
* UNTIL 530 AM CST
* AT 427 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF HEMPHILL
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JUST NORTH OF BRONSON AT 440 AM CST
MILAM 455 AM CST
THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER.
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
SABINE COUNTY IN EASTERN TEXAS
UNTIL 530 AM CST.
LAT...LON 3124 9400 3140 9404 3147 9398 3157 9398
3159 9384 3127 9366What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 31, 3:00 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 300 AM CST SUN MAR 31 2002 THIS MARKS THE THIRD EASTER WEEKEND IN THE LAST FOUR YEARS THAT WEVE HAD A SIGNIFICANT TORNADO OUTBREAK ACROSS CWA. FORTUNATELY NO DEATHS YESTERDAY...BUT 6 WERE INJURED IN ANGELINA COUNTY. OTHERS POSSIBLE TORNADOES PENDING SURVEY. APPEARS WE WILL BE ABLE TO SQUEEZE A DESCENT AFTERNOON OUT ACROSS MOST AREAS TODAY. LINE OF INTENSE THUNDERSTORMS ACROSS E TX/NW LA WELL BEHIND THE SFC COLD FRONT APPEARS TO BE GENERATED ALONG A N-S ORIENTED 850MB TROUGH AXIS. AXIS SHOWS UP WELL COMPARING SHV-88D VWP WITH PALESTINE WIND PROFILER. LIKEWISE...FTW-88D AND IR IMAGERY SUPPORTING UPPER LOW POSITION BETWEEN DFW AND TYR...MOVING ESE. AXIS OF MOSTLY LIGHT RAIN/ SHOWERS CONTINUES HOWEVER ALONG RED RIVER OF N TX/S OK. AS THE UPPER LOW SHIFTS EAST TODAY...GREATEST PRECIP THREAT SHOULD STAY ALONG THE NORTHERN PERIPHERY OF THE LOW AND ALONG 850MB TROUGH. CHANCE POPS WARRANTED ACROSS MOST AREAS TODAY AND WILL WORD POPS AS MAINLY THIS MORNING. DEPENDING ON EXTENT OF STORMS ALONG THE LOW LEVEL TROUGH AXIS COME PRESS TIME...PLAN ON ONLY GOING SLIGHT CHANCE ACROSS DEEP EAST TEXAS THIS MORNING. MODELS TRY TO BREAK CLOUDS OUT ACROSS AT LEAST E TX BY AFTERNOON WILL PLAY THE PESSIMIST AND NOT BUY INTO THIS SCENARIO. WILL KEEP ALL AREAS MOSTLY CLOUDY TODAY AND WILL GO WITH THE COOLER AVN TEMPS GIVING THE CLOUD COVER AND NORTHEAST SFC WINDS TODAY. CLOUDS SHOULD BREAK THIS EVENING WITH RIDGE AXIS MOVING ACROSS THE REGION OVERNIGHT. WINDS QUICKLY BECOME SE ACROSS THE ENTIRE REGION ON MONDAY WITH LOW LEVEL RETURN FLOW COMING BACK AS EARLY AS MON NIGHT/TUE MORNING ACROSS E TX...(YOU HAVE TO LOVE THIS TIME OF THE YEAR). GOOD WARM UP EXPECTED ON MONDAY WITH INCREASING SOUTHERLY FLOW...MOS TEMPS ALL HIT ON THIS SCENARIO AS WELL. NEW AVN/MRF PROGS MORE AGGRESSIVE WITH MOISTURE ADVECTION AHEAD OF VORTICITY MAX EXITING GREAT BASIN AND INTO TX LATE TUESDAY NIGHT THROUGH THURSDAY. WILL THEREFORE ADD PRECIP CHANCES TO AREA WED/ THU TIME FRAME. PRELIMINARY NUMBERS TO FOLLOW...13. SHV 66/45/74/51 3000 MLU 64/43/72/47 5000 TXK 64/44/72/53 4000 TYR 66/46/75/56 2000 LFK 69/47/77/56 2000 .SHV...NONE.
In the hours before
Local storm report, Mar 31, 12:15 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0625 PM BECKVILLE TX WIND DAMAGE
03/30/02 PANOLA TREES DOWN ACROSS COUNTY
RD 257. REPORTED BY
LAW ENFORCEMENT.
0700 PM DIBOLL TX 1 INCH HAIL
03/30/02 ANGELINA HAIL THE SIZE OF QUARTERS.
REPORTED BY LAW
ENFORCEMENT.
0702 PM LUFKIN TX .75 INCH HAIL
03/30/02 ANGELINA DIME SIZE HAIL AT THE
AIRPORT. REPORTED BY LAW
ENFORCEMENT.
0722 PM 2 S LUFKIN TX .75 INCH HAIL
03/30/02 ANGELINA DIME SIZE HAIL ON HWY 59.
REPORTED BY LAW
ENFORCEMENT.
0735 PM HUNTINGTON TX 1.75 INCH HAIL
03/30/02 ANGELINA GOLFBALL SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT.
0755 PM KICKAPOO LA .88 INCH HAIL
03/30/02 DE SOTO NICKEL SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT.
0812 PM SAN AUGUSTINE TX WIND DAMAGE
03/30/02 SAN AUGUSTINE TREES DOWN ALONG HWY 103.
REPORTED BY LAW
ENFORCEMENT.
0835 PM SPRINGHILL LA .75 INCH HAIL
03/30/02 WEBSTER DIME SIZE HAIL. REPORTED
BY LAW ENFORCEMENT.
22Local storm report, Mar 31, 12:48 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1230 AM 10 SW HENDERSON TX 1.25 INCH HAIL
03/31/02 RUSK HAIL THE SIZE OF HALF
DOLLARS. FROM
LAW ENFORCEMENT.
NNNNSpecial weather statement, Mar 31, 3:22 AM CST, 1 hour 9 minutes before
LAZ020>022-310940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 322 AM CST SUN MAR 31 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 63...WHICH WAS IN EFFECT UNTIL 5 AM FOR PORTIONS OF NORTH CENTRAL LOUISIANA HAS BEEN CANCELED. STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA. HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING.
Local storm report, Mar 31, 3:55 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0105 AM 5 SE HENDERSON TX .75 INCH HAIL
03/31/02 RUSK REPORTED BY SHERIFFS
OFFICE ON FM 2867.
0341 AM 2 S LUFKIN TX .75 INCH HAIL
03/31/02 ANGELINA REPORTED BY SHERIFFS
OFFICE ON HWY 69.
NNNNThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:10 PM CST | Tornado Warning | SHV | Nacogdoches | 35 min |
| Mar 30, 6:23 PM CST | Severe Thunderstorm Warning | SHV | Panola | 37 min |
| Mar 30, 6:55 PM CST | Severe Thunderstorm Warning | SHV | Shelby | 50 min |
| Mar 30, 6:56 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 64 min |
| Mar 30, 7:10 PM CST | Severe Thunderstorm Warning | SHV | Harrison | 65 min |
| Mar 30, 7:47 PM CST | Tornado Warning | SHV | Nacogdoches | 43 min |
| Mar 30, 7:48 PM CST | Tornado Warning | SHV | Angelina | 27 min |
| Mar 30, 7:56 PM CST | Tornado Warning | SHV | San Augustine | 49 min |
| Mar 30, 8:20 PM CST | Tornado Warning | SHV | Shelby | 55 min |
| Mar 31, 12:21 AM CST | Severe Thunderstorm Warning | SHV | Rusk | 54 min |
| Mar 31, 12:55 AM CST | Severe Thunderstorm Warning | SHV | Panola | 50 min |
| Mar 31, 3:20 AM CST | Severe Thunderstorm Warning | SHV | Angelina | 55 min |
| Mar 31, 3:53 AM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 52 min |
| Mar 31, 3:55 AM CST | Severe Thunderstorm Warning | SHV | Shelby | 65 min |
| Mar 31, 4:17 AM CST | Severe Thunderstorm Warning | SHV | San Augustine | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.